People's Pharmacy: Mouthwash as an insect repellent
People's Pharmacy answers reader questions about mouthwash as an insect repellent, dandruff shampoo for rosacea and the withdrawal symptoms of anti-depressants.
Q: To keep your picnic area free of insects, put Listerine in a spray bottle and spray the outdoor table and chairs. You will be bug-free for a few hours, if not days. It doesn't hurt the environment, you or your pets. It's also inexpensive.
A: Others also have recommended Listerine (or its house-brand counterpart) as a way of discouraging insect invaders. Perhaps the herbal ingredients (eucalyptol, menthol, thymol and methyl salicylate) that give amber Listerine its distinctive aroma also repel bugs.
Q: I developed rosacea a few years ago. My wife told me to use Selsun Blue. I wash my hair with it and drag the suds down over my face. I thought this idea was bogus, but the rosacea disappeared.
A: Rosacea is an inflammation of the skin that causes redness and bumps on the nose, forehead and cheeks. Dermatologists think it might be due to an immune response to fungi, bacteria or virus.
Selsun Blue has antifungal activity. That might explain why many readers report this dandruff shampoo can be helpful against rosacea.
Q: I quit Zoloft after nine years and suffered horrendous withdrawal symptoms: nausea; brain zaps; vertigo; headaches; digestive problems; and numbness and tingling in my hands, feet and face.
I'm writing to let others know that withdrawal does get better. The symptoms were horrible for a full two weeks. The third week, I felt a bit better each day, and after that I improved quickly. I still have an occasional brain zap or vertigo, but my sex drive, energy levels and mood all have improved.
A: Many antidepressants, such as duloxetine (Cymbalta), escitalopram (Lexapro), paroxetine (Paxil), sertraline (Zoloft) and venlafaxine (Effexor), can trigger unpleasant symptoms if discontinued abruptly. Patients should be warned about this complication. Neither the manufacturers nor the Food and Drug Administration offers doctors much guidance on how to help their patients phase off such drugs gradually.
Thanks for sharing your experience. We hope others won't have to suffer as much as you have.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website: www.peoplespharmacy.org